Wyoming, 2013

Winter Storm in Wyoming, April 30, 2013

April 30, 2013 · NWS CYS · 6 events in 6 counties and zones

A low pressure system moved across Colorado and produced heavy snowfall over portions of southeast Wyoming. Storm total accumulations ranged from 6 to 20 inches, highest over the southern Laramie Range.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system moved across Colorado and produced heavy snowfall over portions of southeast Wyoming. Storm total accumulations ranged from 6 to 20 inches, highest over the southern Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 1:18 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 1:18 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT TUE APR 30 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 218 PM MDT TUE APR 30 2013

PCPN GRADUALLY INCREASING IN COVERAGE OVER MOST OF THE CWA THIS
AFTERNOON THOUGH LIGHT IN NATURE. EXPECT THIS TREND TO CONTINUE
THROUGH THIS EVENING AS AIR MASS MOISTENS AND LIFT INCREASES IN
RESPONSE TO MID AND UPPER FORCING WITH APPROACH OF NEXT UPPER
SYSTEM NOW DIGGING OVER THE PACIFIC NW/NORTHERN ROCKYS. LITTLE
CHANGE TO ONGOING FORECAST REASONING WITH PCPN CHANGING TO SNOW
OVER THE HIGH PLAINS THIS EVENING...LATER OVER THE NEB PANHANDLE.
BEST DYNAMICAL FORCING LOOKS LIKE IT WILL BE MAINLY THIS EVENING
UNTIL A LITTLE AFTER MIDNIGHT BEFORE SHIFTING SOUTH LATER TONIGHT.
MODELS HAVE TRENDED A LITTLE FASTER WITH THE PROGRESSION OF THE
PCPN TONIGHT WHICH WOULD ACT TO LOWER EXPECTED AMOUNTS A LITTLE.
HEAVIEST SNOW STILL APPEARS THAT IT WILL BE OVER THE SOUTH LARAMIE
RANGE EAST INTO THE EXTREME SW CORNER OF THE PANHANDLE. CURRENT
HILITES STILL LOOK GOOD OVERALL THOUGH SOME CONCERN ABOUT THE
LARAMIE VALLEY AS SNOW THERE MAY BE HINDERED FURTHER BY
UNFAVORABLE WIND DIRECTION.

SNOW...MAINLY LIGHT...SHOULD PERSIST OVER MUCH OF THE CWA WEDS
MORNING THEN TAPER OFF DURING THE DAY AS BETTER DYNAMICS AND LIFT
MOVE SOUTH OVER COLORADO. COOL CONDITIONS WEDS ESPECIALLY OVER
THE SOUTHERN PORTION OF THE CWA WHERE CLOUDS AND PCPN WILL HANG ON
THE LONGEST. CLEARING AND QUITE COOL WEDS NIGHT THEN DRY AND A
LITTLE WARMER THURSDAY IN NORTHERLY FLOW BEHIND DEPARTING UPPER
TROF.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 218 PM MDT TUE APR 30 2013

NO BIG CHANGES TO THE EXTENDED FORECAST. WILL START OFF THURSDAY
NIGHT WITH DRY CONDITIONS UNDER THE INFLUENCE OF SURFACE HIGH
PRESSURE. THE BIG QUESTION FRIDAY THROUGH SUNDAY IS THE PLACEMENT OF
A CUT OFF UPPER LEVEL LOW. MODELS STILL STRUGGLING TO FIND ANY
CONSISTENCY WITH THE TRACK OF THE UPPER LOW...HOWEVER THE OVERALL
TREND IS FOR THE LOW TO GRADUALLY SLIP NORTH AND EAST FROM THE
SOUTHERN PLAINS THURSDAY INTO THE UPPER MISSISSIPPI VALLEY SUNDAY.
THEREFORE NOT EXPECTING MUCH OF AN IMPACT ON THE FORECAST AREA.
MAINLY LOOKING AT DRY CONDITIONS THROUGH THE FORECAST PERIOD BUT
COULD SEE SOME SHOWER ACTIVITY AROUND SATURDAY AND SUNDAY WITH A
SHORTWAVE WHICH WILL DROP SOUTH OUT OF CANADA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1147 AM MDT TUE APR 30 2013

RAIN AND SNOW SHOWERS STARTING TO DEVELOP OVER SOUTHEAST WYOMING
AT THIS TIME. SHOULD SEE MAIN BAND OF RAIN CHANGING TO SNOW THIS
AFTERNOON FROM AROUND RAWLINS TO WHEATLAND TO TORRINGTON. THIS
BAND OF PRECIPITATION WILL STRETCH EAST INTO THE NEBRASKA
PANHANDLE BY LATE THIS AFTERNOON WHILE EXPANDING SOUTH TOWARD THE
COLORADO BORDER. A PERIOD OF HEAVY SNOW WILL OCCUR WITHIN THIS
BAND THIS EVENING AND OVERNIGHT. VISIBILITIES WILL BE REDUCED TO 1/2
MILE WITH CIGS LESS THAN 500 FEET ABOVE GROUND LEVEL. MOUNTAINS IN
SOUTHEAST WYOMING WILL BECOME OBSCURED. THE HEAVIEST SNOW BAND
SHOULD BE FOUND OVER EXTREME SOUTHEAST WYOMING AND THE SOUTHERN
NEBRASKA PANHANDLE LATE TONIGHT. SNOW WILL BECOME LIGHT TOWARD
SUNRISE WEDNESDAY BUT WILL BE WIDESPREAD OVER MUCH OF SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE. CIGS AND VISIBILITIES WILL BEGIN
TO IMPROVE DURING THE DAY WEDNESDAY WITH VFR LIKELY ACROSS THE AREA
BY WEDNESDAY NIGHT.

&&

.FIRE WEATHER...
ISSUED AT 218 PM MDT TUE APR 30 2013

NO CONCERNS ANTICIPATED FOR THE REST OF THE WEEK WITH NON-CRITICAL
CONDITIONS EXPECTED AND GREEN-UP CONTINUING. MUCH COOLER ACROSS THE
AREA WEDNESDAY THEN WARMING SOME THURSDAY AND FRIDAY. RAIN AND
SNOW LIKELY TONIGHT INTO WEDS...ESPECIALLY FROM FAR SOUTHEAST
WYOMING INTO MUCH OF THE NEBRASKA PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ106>108-114.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ115>119.

NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR NEZ019>021-054-055.

&&

SHORT TERM...RE
LONG TERM...LIEBL
AVIATION...LIEBL
FIRE WEATHER...RE
Hazardous weather outlook, Apr 30, 10:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1156 AM MDT TUE APR 30 2013

WYZ101>119-011030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1156 AM MDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL DEVELOP AND SPREAD SOUTH ACROSS THE AREA THROUGH
THIS AFTERNOON. SOME SNOW MAY MIX WITH RAIN FOR ELEVATIONS ABOVE
7000 FT THIS AFTERNOON. THE RAIN AND SNOW WILL CHANGE TO ALL SNOW
TONIGHT WITH THE ARRIVAL OF COLDER AIR. THE SNOW MAY BE HEAVY AT
TIMES AFTER MIDNIGHT...ESPECIALLY FROM THE LARAMIE VALLEY EAST
THROUGH CHEYENNE AND PINE BLUFFS WHERE A WINTER STORM WARNING IS IN
EFFECT FROM 6 PM THIS EVENING THROUGH 6 PM WEDNESDAY. THE
SURROUNDING SNOWY RANGE...PLATTE AND GOSHEN COUNTIES CAN EXPECT
LIGHT TO MODERATE SNOW ACCUMULATIONS. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THESE AREAS FOR THE SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL MAINLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED THROUGH
WEDNESDAY AFTERNOON BEFORE TAPERING OFF WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. REPORTS
OF SNOWFALL TONIGHT WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-011030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1156 AM MDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL DEVELOP AND SPREAD SOUTH ACROSS THE AREA THROUGH
THIS AFTERNOON. RAIN WILL CHANGE TO SNOW TONIGHT WITH THE ARRIVAL OF
COLDER AIR. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE
FOR THE SOUTHERN PANHANDLE INCLUDING SCOTTSBLUFF...KIMBALL AND
SIDNEY WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM THIS
EVENING THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL CONTINUE THROUGH WEDNESDAY AFTERNOON BEFORE TAPERING
OFF WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. REPORTS
OF SNOWFALL TONIGHT WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RE

In the hours before

Local storm report, Apr 30, 4:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT TUE APR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     SNOW             WHEATLAND               42.05N 104.96W
04/30/2013  E0.5 INCH        PLATTE             WY   LAW ENFORCEMENT

            ONE HALF INCH OF SNOW ON NON ROAD SURFACES. SNOW STARTED
            AT MILE MARKER 60 ON INTERSTATE 25...ABOUT 20 MILES SOUTH
            OF WHEATLAND.

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Central Laramie County

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The official measurement at the NWSFO in Cheyenne was 7.3 inches of snow.

Winter Storm, Laramie Valley

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
Laramie Valley forecast zone
Reported by
COOP Observer
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

An observer 3.5 miles east-southeast of Laramie measured six inches of snow.

Winter Storm, Central Laramie Range and Southwest Platte County

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
COOP Observer
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

An observer 20 miles southwest of Wheatland measured five inches of snow.

Winter Storm, East Laramie County

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
East Laramie County forecast zone
Reported by
COOP Observer
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

An observer four miles north-northeast of Carpenter measured four inches of snow.

Winter Storm, South Laramie Range

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An observer six miles west of Buford measured seven inches of snow.

Winter Storm, South Laramie Range Foothills

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An observer 15 miles west of Cheyenne measured seven inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439236, 439324, 439329, 439331, 446161, 446163.